Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pill fatigue
Mar 20, 2006

Hello Doctors:

I am having serious pill fatigue. My viral load when last checked was 5600, down from 550,000+ and my cd4 was 205, up from 31.

My doctor has taken me off zithromax and will be taking me off bactrim so that will be two less pills. However, I am finding it difficult to take all the others every day, sometimes I forget (due to my hiv dementia compelx), and other times I just space. I have done pretty good but I know I have been missing a few here and there.

Is it safe to go off all meds for maybe 3-6 months and then re-start? Or would I just be doing myself more harm?

Thank you for your input.

Response from Dr. Horwath

Most of the studies that have looked at treatment interruption (taking a vacation from your anti-HIV pills) have found significant risks with this practice. Two studies (the SMART study and the DART study) were stopped this year when it became obvious that those in the study who had periods of time off treatment were significantly more likely to developed AIDS-related illnesses.

Your experience of pill fatigue is understandable. However, if you stop for several months, then you will expose yourself to the risk of an AIDS-related illness. Maybe, an alternative would be to talk to your doctor about whether there is a way to reduce the number of pills that you have to take.



Previous
Effect of alcohol on efficacy of HIV meds &on disease progression
Next
HIV+ and living with teenager with behavioral problems

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement